Alert archive / Texas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 27, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 2013, 3:48 PM CDT for 4 counties in Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2013, 3:48 PM CDT (20:48 UTC)
- Expired
- May 14, 2013, 4:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Glasscock County, TX, Midland County, TX, Reagan County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 52 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
904
WUUS54 KMAF 142048
SVRMAF
TXC173-329-383-461-142145-
/O.NEW.KMAF.SV.W.0027.130514T2048Z-130514T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 PM CDT TUE MAY 14 2013
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN GLASSCOCK COUNTY IN WEST TEXAS...
SOUTHEASTERN MIDLAND COUNTY IN WEST TEXAS...
NORTHWESTERN REAGAN COUNTY IN WEST TEXAS...
NORTHERN UPTON COUNTY IN WEST TEXAS...
* UNTIL 445 PM CDT
* AT 345 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 21
MILES SOUTHWEST OF MIDKIFF...OR 13 MILES EAST OF CRANE...MOVING
EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
MIDKIFF...
NORTH REAGAN FIRE STATION...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.
&&
LAT...LON 3184 10165 3159 10147 3131 10159 3136 10229
3159 10229
TIME...MOT...LOC 2048Z 256DEG 24KT 3145 10211
$$2 follow-up statements
045
WWUS54 KMAF 142105
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 PM CDT TUE MAY 14 2013
TXC173-329-383-461-142145-
/O.CON.KMAF.SV.W.0027.000000T0000Z-130514T2145Z/
GLASSCOCK TX-MIDLAND TX-REAGAN TX-UPTON TX-
405 PM CDT TUE MAY 14 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN UPTON...NORTHWESTERN REAGAN...SOUTHEASTERN MIDLAND
AND SOUTHWESTERN GLASSCOCK COUNTIES...
AT 403 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 14 MILES SOUTHWEST OF MIDKIFF...OR ABOUT 20 MILES NORTH OF
RANKIN...MOVING EAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
MIDKIFF...NORTH REAGAN FIRE STATION AND BIGBY CORNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.
&&
LAT...LON 3142 10215 3161 10219 3184 10165 3159 10147
3131 10159
TIME...MOT...LOC 2105Z 250DEG 22KT 3151 10200
$$805
WWUS54 KMAF 142115
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 PM CDT TUE MAY 14 2013
TXC173-329-142125-
/O.CAN.KMAF.SV.W.0027.000000T0000Z-130514T2145Z/
GLASSCOCK TX-MIDLAND TX-
415 PM CDT TUE MAY 14 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MIDLAND AND
SOUTHWESTERN GLASSCOCK COUNTIES IS CANCELLED...
AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING WILL NOT
MOVE INTO THESE COUNTIES. THEREFORE THE SEVERE THUNDERSTORM WARNING
IS CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3143 10210 3162 10211 3165 10185 3165 10157
3159 10147 3134 10160
TIME...MOT...LOC 2115Z 258DEG 21KT 3150 10195
$$
TXC383-461-142145-
/O.CON.KMAF.SV.W.0027.000000T0000Z-130514T2145Z/
REAGAN TX-UPTON TX-
415 PM CDT TUE MAY 14 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN UPTON AND NORTHWESTERN REAGAN COUNTIES...
AT 413 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 12 MILES SOUTHWEST OF MIDKIFF...OR ABOUT 19 MILES NORTH OF
RANKIN...MOVING EAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...MIDKIFF
AND NORTH REAGAN FIRE STATION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.
&&
LAT...LON 3143 10210 3162 10211 3165 10185 3165 10157
3159 10147 3134 10160
TIME...MOT...LOC 2115Z 258DEG 21KT 3150 10195
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:30 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 14, 2:30 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT TUE MAY 14 2013 .DISCUSSION... SHOWER AND THUNDERSTORM ACTIVITY HAS BEEN ON THE INCREASE OVER THE PAST HOUR AS THE UPPER LOW...THAT HAS PERSISTED OVER NORTHERN MEXICO FOR A COUPLE DAYS...FINALLY MAKES ITS MOVE ACROSS THE AREA TO THE NORTHEAST. THIS ACTIVITY SHOULD REMAIN NEAR AND SOUTH OF INTERSTATE 20 HOWEVER THE CURRENT RADAR TREND SHOWS ISOLATED STORMS DEVELOPING AS FAR NORTH AS SOUTHEAST NEW MEXICO AND NORTHERN PERMIAN BASIN. CHANCES ARE EXPECTED TO CONTINUE THROUGH THIS EVENING THEN SHIFT EASTWARD OVERNIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW OF THE STRONGEST CELLS COULD PRODUCE STRONG OUTFLOW WINDS IN EXCESS OF 60MPH. TEMPERATURES TODAY ARE ON TRACK TO REACH THE MID AND UPPER 80S ACROSS MUCH OF THE REGION BY MID TO LATE AFTERNOON. WEDNESDAY...WEAK UPPER RIDGING SETS UP ACROSS THE AREA RESULTING IN INCREASING TEMPERATURES HEADING INTO THE WEEKEND. EXPECT HIGH TEMPERATURES RANGING FROM THE LOW 90S TO UPPER 90S ON WEDNESDAY INCREASING TO NEAR 100 AT MANY LOCATIONS THURSDAY AND FRIDAY. DID NOT GO AS HIGH AS SOME OF THE GUIDANCE HOWEVER THIS WILL BE THE WARMEST TEMPERATURES WE HAVE SEEN THIS YEAR. THE DRYLINE LOOKS TO WOBBLE BACK AND FORTH EACH AFTERNOON BUT THINK IF ANYTHING DEVELOPS ALONG THE BOUNDARY IT WILL BE TO THE EAST OF THE CWA. AN UPPER TROUGH WILL SWING EAST THROUGH THE ROCKIES AND INTO THE CENTRAL PLAINS ON SATURDAY BRINGING SLIGHTLY COOLER TEMPERATURES TO THE REGION. UPPER LEVEL FORCING FOR ASCENT SHOULD REMAIN TO THE NORTH HOWEVER DID NOT COMPLETELY RULE OUT PRECIP DEVELOPING ALONG THE DRYLINE SATURDAY EVENING. FOR NOW...JUST HAVE ISOLATED THUNDERSTORMS ACROSS FAR EASTERN PERMIAN BASIN BUT THIS WILL LIKELY NEED ADJUSTING EITHER WAY. AS THE UPPER TROUGH HEADS OFF TOWARD THE GREAT LAKES REGION BEGINNING OF NEXT WEEK...IT WILL SEND A COLD FRONT SOUTH THROUGH THE AREA TUESDAY. THIS FRONT MAY COOL TEMPERATURES AS MUCH AS 10 DEGREES FROM WHAT WE WILL BE SEEING AT THE END OF THIS WORK WEEK. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 63 93 65 100 / 20 10 0 0 BIG SPRING TX 64 92 66 100 / 20 10 0 10 CARLSBAD NM 60 95 63 100 / 10 0 0 0 DRYDEN TX 66 94 69 102 / 30 10 0 0 FORT STOCKTON TX 65 96 67 100 / 30 10 0 0 GUADALUPE PASS TX 60 89 64 91 / 10 0 0 0 HOBBS NM 59 93 62 97 / 10 10 0 0 MARFA TX 49 87 50 89 / 20 10 0 0 MIDLAND INTL AIRPORT TX 64 94 66 100 / 20 10 0 0 ODESSA TX 65 94 67 100 / 20 10 0 0 WINK TX 63 100 66 104 / 20 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 70/27
Hazardous weather outlook, May 14, 3:38 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 338 PM CDT TUE MAY 14 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-152045- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 338 PM CDT TUE MAY 14 2013 /238 PM MDT TUE MAY 14 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS...A FEW STRONG...ARE EXPECTED LATE THIS AFTERNOON THROUGH MID EVENING OVER MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE LOWER TRANS PECOS AND SOUTHERN PERMIAN BASIN HAVE THE BEST CHANCES OF SEEING THUNDERSTORM ACTIVITY. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING NICKLE SIZED HAIL AND WIND GUSTS OVER 55 MPH. BRIEF HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE. LOOK FOR THUNDERSTORM CHANCES TO DECREASE AFTER SUNSET. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED AFTERNOON THUNDERSTORMS ARE FORECAST FOR WEDNESDAY OVER THE EASTERN PERMIAN BASIN AND THE LOWER TRANS PECOS. BEYOND WEDNESDAY... THE CHANCES FOR WIDESPREAD HAZARDOUS WEATHER ARE LOW. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 14, 2:59 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 259 PM CDT TUE MAY 14 2013 TXZ068-142030- CRANE- 259 PM CDT TUE MAY 14 2013 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL CRANE COUNTY UNTIL 330 PM CDT... AT 258 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF CRANE COUNTY AIRPORT...OR 8 MILES WEST SOUTHWEST OF THE INTERSECTION OF SH 329 AND FM 1601...MOVING NORTHEAST AT 20 MPH. DIME SIZED HAIL AND WIND GUSTS TO 55 MPH ARE POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3151 10237 3134 10233 3132 10256 3138 10259 TIME...MOT...LOC 1958Z 244DEG 16KT 3137 10252
Special weather statement, May 14, 3:31 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 331 PM CDT TUE MAY 14 2013 TXZ068-069-142100- CRANE-UPTON- 331 PM CDT TUE MAY 14 2013 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL CRANE AND NORTHWESTERN UPTON COUNTIES UNTIL 400 PM CDT... AT 329 PM...A STRONG THUNDERSTORM WAS LOCATED OVER CRANE COUNTY AIRPORT...OR JUST NORTHWEST OF CRANE...MOVING NORTHEAST AT 25 MPH. HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 55 MPH ARE LIKELY WITH THIS STORM. RADAR DATA SUGGESTS THAT THERE COULD BE QUITE A BIT OF PEA TO DIME SIZED HAIL WITH THIS STORM...AND MOTORISTS DRIVING ON TEXAS 329 EAST OF CRANE SHOULD BE ON THE LOOKOUT FOR SLICK ROAD CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3165 10218 3138 10204 3135 10234 3148 10240 TIME...MOT...LOC 2029Z 245DEG 21KT 3143 10229
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 2:59 PM CDT | Special Weather Statement | MAF | Crane | 31 min |
| May 14, 3:31 PM CDT | Special Weather Statement | MAF | Upton | 29 min |
| May 14, 3:43 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| May 14, 3:55 PM CDT | Special Weather Statement | MAF | Crane | 35 min |
| May 14, 4:04 PM CDT | Special Weather Statement | MAF | Reeves | 26 min |
| May 14, 4:32 PM CDT | Special Weather Statement | MAF | Upton | 28 min |
| May 14, 4:49 PM CDT | Special Weather Statement | MAF | Reagan | 26 min |
| May 14, 5:03 PM CDT | Special Weather Statement | MAF | Upton | 27 min |
| May 14, 5:28 PM CDT | Special Weather Statement | MAF | Glasscock | 32 min |
| May 14, 5:32 PM CDT | Special Weather Statement | MAF | Upton | 28 min |
| May 14, 5:42 PM CDT | Special Weather Statement | MAF | Brewster | 33 min |
| May 14, 5:59 PM CDT | Special Weather Statement | MAF | Upton | 31 min |
| May 14, 6:00 PM CDT | Special Weather Statement | MAF | Reagan | 30 min |
| May 14, 6:30 PM CDT | Special Weather Statement | MAF | Upton | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.